Oregon, 2009Heavy Snow in Oregon, December 31, 2009
December 31, 2009 · NWS BOI · 1 event in 1 county or zone
A major winter storm plowed through parts of Southwest Idaho and Southeast Oregon leaving many locations with heavy snow for the new year.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm plowed through parts of Southwest Idaho and Southeast Oregon leaving many locations with heavy snow for the new year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 31, 3:16 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 31, 3:16 AM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
316 AM MST THU DEC 31 2009
.SHORT TERM...PACIFIC STORM NOW PROGGED INTO OUR CWA SEVERAL HOURS
LATER THAN PREVIOUSLY FORECAST. THIS STORM WILL PUSH A WARM FRONT
AND MODERATE TO LOCALLY HEAVY PCPN THROUGH OUR ZONES FROM SW TO NE
LATE TODAY AND TONIGHT. THE SNOW LEVEL WILL RISE TO 6000 FEET MSL
SOUTH AND 5000 FEET MSL NORTH WITH PASSAGE OF THE WARM FRONT AND
PCPN WILL CHANGE TO RAIN BELOW. HOWEVER THERE WILL BE POCKETS OF
COLD AIR LEFT BEHIND IN THE WIND PROTECTED VALLEYS SUCH AS THE UPPER
WEISER VALLEY AND SOUTH TO WEISER AND PCPN IN THOSE AREAS MAY BECOME
FREEZING RAIN INSTEAD OF PLAIN RAIN. IN THOSE SAME VALLEYS SNOW
WILL ALSO LAST LONGER AND WILL LIKELY ACCUMULATE 4 TO 8 INCHES.
HIGHER MOUNTAINS NORTH OF THE SNAKE RIVER BASIN WILL GET UP TO 14
INCHES OF SNOW BETWEEN SUNSET TODAY AND MID-MORNING FRIDAY. BEHIND
THE WARM FRONT PCPN WILL DECREASE FROM SOUTHWEST TO NORTHEAST
OVERNIGHT AND FRIDAY MORNING...BUT WILL INCREASE AGAIN LATER FRIDAY
FROM THE SOUTHWEST AS ANOTHER WAVE COMES IN. WINTER STORM WARNINGS
AND WINTER WEATHER ADVISORIES HAVE BEEN ADJUSTED AS LISTED
BELOW...SEE BOIWSWBOI FOR MORE INFORMATION. TEMPERATURES WILL BE
SLOWLY RISING THROUGH NEW YEARS DAY. CURRENT NIGHT/S TEMPS HAVE
BEEN MILDER THAN EXPECTED AND WE UPPED THE CURRENT NIGHT/S FORECAST
MINS TO PROVIDE A BETTER START TO HOURLY TEMPERATURE TRENDS FOR THIS
MORNING. WINDS THROUGH FRIDAY WILL BE GENERALLY FROM THE EAST OR
SOUTHEAST AT SPEEDS OF 5 TO 15 MPH...EXCEPT 10 TO 20 MPH IN THE
WESTERN MAGIC VALLEY AND EASTERN PART OF THE UPPER TREASURE VALLEY.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...A WEAK SHORTWAVE
EMBEDDED IN THE FAST MOIST WESTERLY FLOW ALOFT CROSSES THE AREA
FRIDAY NIGHT. THIS SYSTEM COULD BRING AN ADDITIONAL 6 TO 8 INCHES OF
SNOW TO THE IDAHO MOUNTAINS ABOVE 7000 FT...WITH RAIN IN THE
VALLEYS. MINOR RIDGING SATURDAY THROUGH SUNDAY WILL DECREASE
PRECIPITATION TO SCATTERED SHOWERS MAINLY OVER THE MOUNTAINS.
WEEKEND TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL. MONDAY
THROUGH WEDNESDAY MODELS SHOW THE RIDGE CONTINUING TO BUILD...BUT
SHIFTING ITS AXIS WEST TO NEAR THE COAST OR OFFSHORE. THIS WOULD
PLACE US UNDER NORTHWEST FLOW ALOFT...WITH ANY PRECIPITATION
FAVORING THE MOUNTAINS OF NORTHEAST OREGON AND NORTH OF THE SNAKE
RIVER VALLEY IN IDAHO. FOR NOW WE ARE KEEPING TEMPERATURES NEAR
NORMAL...REFLECTING THE GFS ENSEMBLE MEAN WITH ITS HIGHER HEIGHTS
AND A MORE WESTERLY FLOW ALOFT. HOWEVER SOME MODELS...INCLUDING THE
OPERATIONAL GFS AND CANADIAN...ARE HINTING AT COLDER FOR LATER IN
THE WEEK.
&&
.AVIATION...LOW VFR AND MVFR CONDITIONS WERE WIDESPREAD ACROSS THE
AREA EARLY THIS MORNING...EXCEPT LOCAL LIFR FOG IN THE KBNO AREA. A
WARM FRONT APPROACHING FROM THE WEST WILL SPREAD IFR SNOW AS FAR
EAST AS KBNO AND KBKE BY 18Z...REACHING WESTERN IDAHO BY 00Z. EXPECT
MOUNTAIN OBSCURATION AND IFR OR LOWER CONDITIONS IN SNOW AND RAIN
ACROSS THE AREA TONIGHT. SURFACE WINDS WILL BE MODERATE SOUTHEAST TO
SOUTH TODAY AND TONIGHT. WINDS ALOFT WILL BE SOUTHWEST TO WEST
AROUND 20 KTS THIS MORNING...INCREASING TO 35-50 KTS AT 12K FT MSL
BY 00Z.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 2 PM MST TODAY TO 5 AM MST FRIDAY FOR
IDZ012-IDZ033.
WINTER WEATHER WARNING FROM 5 PM MST TODAY TO 11 AM MST FRIDAY
FOR IDZ011-IZ013.
WINTER WEATHER ADVISORY FROM 5 PM MST TODAY TO 11 PM MST TONIGHT
FOR IDZ014.
WINTER WEATHER ADVISORY FROM 8 PM MST TONIGHT TO 5 PM MST FRIDAY
FOR IDZ028.
OR...WINTER STORM WARNING FROM 2 PM MST TODAY TO 5 AM MST FRIDAY FOR
ORZ064.
WINTER WEATHER ADVISORY FROM 10 AM PST /11 AM MST/ THIS MORNING
TO 5 PM PST /6 PM MST/ THIS AFTERNOON FOR ORZ061-ORZ063.
WINTER WEATHER ADVISORY FROM 1 PM PST TODAY TO 1 AM PST FRIDAY
FOR ORZ062.
&&
WEATHER.GOV/BOISE
SHORT TERM...LC
LONG TERM....JT/DD
AVIATION.....JTHazardous weather outlook, Dec 31, 5:11 AM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
511 AM MST THU DEC 31 2009
ORZ061-011215-
HARNEY COUNTY-
411 AM PST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW IN HARNEY COUNTY...WHICH IS IN EFFECT FROM 10
AM PST THIS MORNING TO 5 PM PST THIS AFTERNOON. THE WINTER STORM
WARNING HAS BEEN CANCELLED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
ORZ062-011215-
BAKER COUNTY-
411 AM PST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW...AND A CHANCE OF FREEZING RAIN IN THE VALLEYS...
IN BAKER COUNTY...WHICH IS IN EFFECT FROM 1 PM PST THIS AFTERNOON
TO 1 AM PST FRIDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
IDZ029-011215-
OWYHEE MOUNTAINS-
511 AM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE WINTER
WEATHER ADVISORY.
WET SNOW WILL ACCUMULATE 2 TO 4 INCHES LATE TODAY AND TONIGHT
BUT WILL MIX WITH OR CHANGE TO RAIN BELOW 4000 FEET LATER TONIGHT.
ADVISORY AMOUNTS OF SNOW ARE NO LONGER EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION IS NEEDED AT THIS TIME.
IDZ033-ORZ064-011215-
UPPER WEISER RIVER-LOWER TREASURE VALLEY OR-
511 AM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...AND A CHANCE OF FREEZING RAIN IN THE
UPPER WEISER RIVER VALLEY AND LOWER TREASURE VALLEY IN
OREGON TONIGHT...WHICH IS IN EFFECT FROM 2 PM MST THIS AFTERNOON
TO 5 AM MST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 500 AM MST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
IDZ012-011215-
LOWER TREASURE VALLEY ID-
511 AM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...AND A CHANCE OF FREEZING RAIN TONIGHT...
IN THE LOWER TREASURE VALLEY OF IDAHO...WHICH IS IN EFFECT FROM 2
PM MST THIS AFTERNOON TO 5 AM MST FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 500 AM MST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
IDZ011-013-011215-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
511 AM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...AND A CHANCE OF FREEZING RAIN TONIGHT IN
THE VALLEYS... IN THE WEST CENTRAL IDAHO MOUNTAINS AND BOISE MOUNTAINS
...WHICH IS IN EFFECT FROM 5 PM MST THIS AFTERNOON TO 11 AM MST FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
IDZ014-011215-
UPPER TREASURE VALLEY-
511 AM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW IN THE UPPER TREASURE VALLEY...WHICH IS IN
EFFECT FROM 5 PM MST THIS AFTERNOON TO 11 PM MST THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
IDZ028-011215-
CAMAS PRAIRIE-
511 AM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW IN THE CAMAS PRAIRIE...WHICH IS IN EFFECT FROM
8 PM MST THIS EVENING TO 5 PM MST FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
ORZ063-011215-
MALHEUR COUNTY-
511 AM MST THU DEC 31 2009 /411 AM PST THU DEC 31 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
THE WINTER WEATHER ADVISORY FOR SNOW IN MALHEUR COUNTY IS NOW IN
EFFECT FROM 11 AM MST /10 AM PST/ THIS MORNING TO 6 PM MST /5 PM
PST/ THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.
IDZ015-016-030-011215-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
511 AM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION IS NEEDED AT THIS TIME.
Heavy Snow, Lower Treasure Valley
- When
- December 31, 8:00 AM MST to 8:00 PM MST
- Where
- Lower Treasure Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.193, -117.623 (the zone’s center; the record gives no point)
A variety of sources including the Oregon Department of Transportation, spotters and cooperative observers reported 4 to 6 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, December 31, 20092 deaths · 6 injured · 21 events
- Winter Weather in Pennsylvania, December 31, 20095 injured · 10 events
- Winter Weather in Texas, December 31, 2009$50,000 · 7 events
- Winter Weather in Virginia, December 31, 200911 events
- Winter Weather in Maryland, December 31, 200910 events
- Winter Weather in West Virginia, December 31, 20098 events
- Winter Weather in Pennsylvania, December 31, 20098 events
- Winter Weather in New Jersey, December 31, 20095 events
- Heavy Snow in Oregon, December 31, 20094 events
- Heavy Snow in Washington, December 31, 20094 events
- Heavy Snow in Idaho, December 31, 20094 events
- Winter Weather in Maryland, December 31, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206568.